Virginia, 2006Damaging Winds and Lightning Strike in Virginia, August 7, 2006
August 7, 2006 · NWS RNK · 6 events in 2 counties and zones
5 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 2:16 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 2:16 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT MON AUG 7 2006
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
MORNING CONVECTION HAS STABILIZED MUCH OF THE FCST AREA AND MOST
STORMS ARE FORMING TO THE WEST AND SOUTH OF OUR REGION THIS
AFTERNOON. THIS ACTIVITY WAS MOVING SE SO BEST CHCS OF STORMS THIS
EVENING WILL BE IN THE WEST. DEEP NW ALOFT AND RELATIVELY STABLE AIR
WILL INHIBIT CONVECTION FROM ABOUT ROA EAST THIS EVENING.
WESTERN SLOPES COULD REMAIN ACTIVE OVERNIGHT AS MORE ENERGY ASSOC
WITH FRONTAL BNDRY DROPS SE OUT OF THE OHIO VALLEY. LIKE TODAY
CONTINUING DEEP NW FLOW ALOFT WILL KEEP THE BEST ACTION IN THE WEST.
SAME PATTERN CONTINUES TMRW AS FRONTAL BNDRY APPROACHES. DAYTIME
HEATING WILL FIRE UP CONVECTION ALONG LEE TROF IN THE EAST. JUST A
MATTER OF WHERE IT SETS UP. MORE THAN LIKELY IT WILL BE JUST EAST OF
THE FCST AREA.
RAIN AND CLOUDS KEPT SOME AREAS IN THE 70S AND LOWER 80S THROUGH
EARLY THIS AFTERNOON. AREAS LIKE SOUTHSIDE VA HAD MORE SUN WHICH
ALLOWED TEMPERATURES TO WARM INTO THE LOWER 90S. COULD SEE THE SAME
TEMPERATURE PATTERN ON TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
FRONTAL BOUNDARY TO SLOWLY PUSH THROUGH THE AREA TUESDAY NIGHT WHILE
HIGH PRESSURE TAKES RESIDENCE IN NE USA. AT LEAST THAT WAS WHAT THE
06Z MODELS WERE SHOWING. 12Z NAM-WRF AND GFS NOT PUSHING BOUNDARY AS
FAR SOUTH AS PREVIOUS RUNS. MODELS PREDICTING 850 BOUNDARY TO BECOME
STATIONARY NEAR THE VA/TN-VA/NC BORDER WITH A WAVE RIDING ALONG IT
ON WEDNESDAY. BULK OF PRECIP TO FALL IN SW VA (MTN EMPIRE) AND NW NC
HIGHLANDS. WITH DRY AIR FILTERING INTO THE REGION TUESDAY NIGHT AND
WEDNESDAY...I AM THINKING MODELS ARE TO BULLISH WITH AMOUNTS AND
SHOULD WILL REMAIN SPOTTY AND LIGHT IF IT DOES RAIN. WENT AHEAD AND
ADDED 20/30 POPS IN SW CWA.
FROM THURSDAY THROUGH MONDAY...WENT WITH HPC GUIDANCE WHO FAVORED
THE ECMWF. A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT AND
MOVE THROUGH THE REGION FRIDAY NIGHT/SATURDAY. NEAR NORMAL
TEMPERATURES CAN BE EXPECTED UNTIL THE FRONTAL PASSAGE THIS WEEKEND.
&&
.AVIATION...
RAIN IS DIMINISHING OVER THE CENTRAL PART OF THE FCST AREA AND FIRING
UP IN THE FAR SW AND TO THE SOUTH OF THE FA WHERE ATMOSPHERE IS
UNSTABLE. AMONG TAF SITES THINK DAN HAS THE BEST CHC OF TSTMS THIS
AFTN...BUT REALLY THINK IT WILL BE SOUTH OF THERE.
NEXT DECENT CHC OF CONVECTION IS LATE TONIGHT IN THE WEST AS
SIGNIFICANT FRONTAL BNDRY PRESSES SOUTH. UPSLOPE NW FLOW WILL
ENHANCE CHCS OF TSTMS ON THE WESTERN SLOPES...AND LIKE TODAY LIMIT
CONVECTION ELSEWHERE THRU 18Z TMRW.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
JS/RCS/JS
Hazardous weather outlook, Aug 7, 2:46 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 AM EDT MON AUG 7 2006
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080800-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
346 AM EDT MON AUG 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO TONIGHT.
SOME OF THE STORMS MAY PRODUCE ISOLATED STRONG WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY OCCUR ON TUESDAY
AND AGAIN BY WEEKS END. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 7, 2:38 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG HAYS 36.25N 81.12W
08/07/2006 WILKES NC LAW ENFORCEMENT
TREE DOWN ON AIRPORT RD.
&&
HYSELLSpecial weather statement, Aug 7, 2:45 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON AUG 7 2006
NCZ020-072015-
YADKIN NC-
345 PM EDT MON AUG 7 2006
AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF YADKINVILLE...OR ABOUT OVER BUCK
SHOALS...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BUCK SHOALS AT 350 PM EDT...YADKINVILLE AT 355 PM EDT...LONE
HICKORY AT 410 PM EDT...AND COURTNEY AT 415 PM EDT.
EXPECT FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO 45 MPH IN THE
PATH OF THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
WP
Special weather statement, Aug 7, 3:47 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT MON AUG 7 2006
WVZ042-072130-
MERCER-
447 PM EDT MON AUG 7 2006
...STRONG THUNDERSTORMS INBOUND...
THUNDERSTORMS WITH GUSTY WINDS...HEAVY RAINS...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ARRIVE IN THE WENONAH AND MATOAKA AREA
BETWEEN 500 PM AND 515 PM. THESE STORMS WILL REACH ATHENS AND
PRINCETON BY 535 PM. IF TRAVELING PREPARE FOR POOR VISIBILITIES AND
WATER PONDED ON THE ROADS. IF OUTDOORS...SEEK A SAFE SHELTER...AND
STAY AWAY FROM WINDOWS.
05
Special weather statement, Aug 7, 4:01 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT MON AUG 7 2006
NCZ019-072130-
WILKES NC-
501 PM EDT MON AUG 7 2006
...STRONG THUNDERSTORM OVER SOUTHERN WILKES COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM OVER EXTREME SOUTHERN WILKES COUNTY NEAR THE TOWN OF
BOOMER ALONG ROUTE 18. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH AND
WILL BE AFFECTING RURAL LOCATIONS ALONG ROUTE 16 THROUGH 530
PM...AND MAY AFFECT THE MORAVIAN FALLS AREA.
EXPECT FREQUENT DANGEROUS LIGHTNING...GUSTY WINDS TO 45 MPH AND
BRIEF HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN OF AROUND THREE
QUARTERS OF AN INCH IN LESS THAN 30 MINUTES IN THE PATH OF THIS
STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Aug 7, 4:44 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT MON AUG 7 2006
VAZ010>014-016-017-072300-
BLAND-CARROLL-FLOYD-GILES-MONTGOMERY-PULASKI-WYTHE-
544 PM EDT MON AUG 7 2006
...WIDELY SCATTERED STRONG THUNDERSTORMS DEVELOPING...
WIDELY SCATTERED STRONG THUNDERSTORMS AREA DEVELOPING ACROSS MUCH OF
THE NEW RIVER VALLEY EARLY THIS EVENING. AT 540 PM...THE STRONGEST
STORMS WERE IN AN AREA BOUNDED BY THE TOWNS OF KIMBERLING IN BLAND
COUNTY...MAX MEADOWS IN WYTHE COUNTY...PULASKI AND ALLISONIA IN
PULASKI COUNTY. THESE STORMS ARE MOVING TO THE SOUTHEAST AT AROUND
20 MPH...AND WILL BE AFFECTING THE MECHANICSBURG...GUNTON PARK...
PULASKI...ALLISONIA AND CLAYTOR LAKE AREAS THROUGH 600 PM...AND
THEN POSSIBLY THE PEARISBURG...BLACKSBURG...CHRISTIANSBURG AND
INDIAN VALLEY AREAS BY 630 OR 700 PM.
EXPECT DANGEROUS LIGHTNING STRIKES...GUSTY WINDS TO 40 MPH AND
BRIEF HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN 30
MINUTES FROM THESE STORMS. IF TRAVELING PREPARE FOR POOR
VISIBILITIES AND WATER PONDED ON THE ROADS. IF OUTDOORS...SEEK A SAFE
INDOOR SHELTER UNTIL THE STORMS PASS.
06
Special weather statement, Aug 7, 4:56 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT MON AUG 7 2006
WVZ042-072300-
MERCER WV-
556 PM EDT MON AUG 7 2006
...STRONG THUNDERSTORM OVER SOUTHEAST MERCER COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 4 MILES SOUTHEAST OF PRINCETON...OR ABOUT 4 MILES WEST
OF OAKVALE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...OAKVALE AT 610 PM EDT...ELGOOD AT 615 PM EDT...WILLOWTON BY
630 PM EDT...
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN
30MINUTES WILL LIKELY CAUSE SOME MINOR FLOODING OF POOR DRAINAGE
AREAS ON THE ROADS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Lightning, Pulaski
- When
- August 7, 5:25 PM EST
- Where
- Pulaski County, 7 mi SE of Newbern
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.064, -80.714 (the zone’s center; the record gives no point)
Barn struck by lightning, burned down.
Thunderstorm Wind, Pulaski
- When
- August 7, 5:26 PM EST
- Where
- Pulaski County, 7 mi SE of Newbern
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.017, -80.617
Large tree blown down, along with several large limbs in Snowville.
Thunderstorm Wind, Franklin
- When
- August 7, 7:03 PM EST
- Where
- Franklin County, 3 mi NE of Sydnorsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.900, -79.800
Power line down on Sontag Road.
Thunderstorm Wind, Franklin
- When
- August 7, 7:07 PM EST
- Where
- Franklin County, 3 mi N of Snow Creek
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.883, -79.750
Two large oak trees uprooted, and 2 locust trees snapped off on Mount Carmel Road.
Thunderstorm Wind, Franklin
- When
- August 7, 7:10 PM EST
- Where
- Franklin County, 3 mi NE of Snow Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.870, -79.717
Tops of two large trees snapped off.
Thunderstorm Wind, Franklin
- When
- August 7, 7:12 PM EST
- Where
- Franklin County, 4 mi NE of Snow Creek
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.867, -79.700
Two large trees snapped off near their base.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 7, 20062 deaths · $10,000 · 1 event
- Rip Current in New Jersey, August 7 to 8, 20061 death · 1 event
- Heat in Missouri, August 7, 20061 death · 1 event
- Tornado and Hail in Kansas, August 7, 20064 injured · $155,000 · F1 · 11 events
- Lightning Strike in Florida, August 7, 20061 injured · $500,000 · 1 event
- Hail and Damaging Winds in New York, August 7, 2006$525,000 · 1.5 in hail · 3 events
- Damaging Wind in Georgia, August 7, 2006$250,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 7, 2006$165,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in Maryland, August 7, 20061 injured · $76,000 · 50 kt wind · 3 events
- Lightning Strike in Pennsylvania, August 7, 2006$100,000 · 1 event
- Hail in Nebraska, August 7, 2006$75,000 · 1.75 in hail · 2 events
- Damaging Winds in Kansas, August 7, 2006$36,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529791, 5529790, 5529792, 5529793, 5529794, 5529871.